Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 76, NWS Charleston, SC

May 7, 1998Allendale County, Hampton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 7, 1998, 2:40 PM EDT for Allendale County, Hampton County, South Carolina. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 7, 1998, 2:40 PM EDT (18:40 UTC)
Expired
May 7, 1998, 3:25 PM EDT
In force
45 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Allendale County, SC, Hampton County, SC

What was reported inside it

TimeReportWhereRemark
May 7, 3:00 PM EDTHail 0.75Hampton, SC
May 7, 3:30 PM EDTHail 0.75Brunson, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
280 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
931 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 071839 RRA
SVRCHS
SCC005-049-071925-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
240 PM EDT THU MAY 7 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLENDALE COUNTY IN SOUTH CAROLINA
  HAMPTON COUNTY IN SOUTH CAROLINA

* UNTIL 325 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM EASTERN ALLENDALE COUNTY... MOVING EAST AT 40
  MPH. THERE WAS ALSO A SEVERE THUNDERSTORM IN WESTERN ALLENDALE
  COUNTY MOVING TO THE EAST AT 40 MPH.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LURAY AND LENA IN HAMPTON COUNTY BY 250 PM.
  INTERSECTION OF US HIGHWAY 301 AND STATE ROUTE 3 IN ALLENDALE
  COUNTY
  BY 245 PM.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

SIMENSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 9:35 AM EDT, 5 hours 5 minutes earlier.

Area forecast discussion, May 7, 9:35 AM EDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
935 AM EDT THU MAY 7 1998

MORNING SOUNDINGS...SURFACE OBSERVATIONS AND
SATIMG ALL CONFIRM THAT CURRENT FORECAST PACKAGE
IS ON THE RIGHT TRACK.

MOISTURE IS IN PLACE WITH THE DEW POINTS NOW IN
THE UPPER 60S AND LOWER 70S. CHANCE CATEGORY
STILL BEST BET FOR THE AFTERNOON...WITH THE
EVENING/OVERNIGHT BEST OPPORTUNITY FOR SEVERE.

ON CWF...WILL RAISE SMALL CRAFT ADVISORY FOR TONIGHT.

.CHS...SCA CAPE ROMAIN TO SAVANNAH.

JH

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 1:50 PM EDTSevere Thunderstorm WarningCHSAllendale45 min
May 7, 3:27 PM EDTSevere Thunderstorm WarningCHSHampton48 min
May 7, 4:20 PM EDTSevere Thunderstorm WarningCHSColleton60 min
May 7, 4:34 PM EDTTornado WarningCHSColleton46 min
May 7, 5:15 PM EDTTornado WarningCHSCharleston45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.